Alert archive / Texas / Flash Flood Warnings in 2024
Flash Flood Warning 5, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 1, 2024, 7:03 PM CDT for Blanco County, Texas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2024, 7:03 PM CDT (00:03 UTC)
- Expired
- May 2, 2024, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Blanco County, TX
The radar
The Austin/San Antonio radar (KEWX), 65 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 8:00 PM CDT | FLASH FLOOD | 5 S Johnson City, TX | Miller Creek Loop road closed due to flooding relayed by Blanco County sheriffs office. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 0.1 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 7.2
The text
As transmitted.
951
WGUS54 KEWX 020003
FFWEWX
TXC031-020315-
/O.NEW.KEWX.FF.W.0005.240502T0003Z-240502T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
703 PM CDT Wed May 1 2024
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Southern Blanco County in south central Texas...
* Until 1015 PM CDT.
* At 703 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 3 to 4 inches in 1
hour. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Blanco, Johnson City, Flugrath and Pedernales Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3028 9823 3006 9835 3003 9849 3008 9854
3009 9854 3010 9855 3014 9859 3022 9859
3028 9841
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...3-4 INCHES IN 1 HOUR
$$
RUNYEN5 follow-up statements
956
WGUS74 KEWX 020034
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
734 PM CDT Wed May 1 2024
TXC031-020315-
/O.CON.KEWX.FF.W.0005.000000T0000Z-240502T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blanco TX-
734 PM CDT Wed May 1 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT THIS
EVENING FOR SOUTHERN BLANCO COUNTY...
At 734 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. A
automated gauge 5 miles north of Blanco has recorded over 4 inches
of rainfall the past hour. The expected rainfall rate is 3 to 5
inches in 1 hour. Additional rainfall amounts of 2 to 4 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Blanco, Johnson City, Flugrath and Pedernales Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3006 9852 3007 9853 3008 9854 3009 9854
3013 9858 3014 9859 3015 9859 3022 9859
3028 9841 3028 9823 3006 9835 3003 9849
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...3-5 INCHES IN 1 HOUR
$$
RUNYEN432
WGUS74 KEWX 020130
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
830 PM CDT Wed May 1 2024
TXC031-020315-
/O.CON.KEWX.FF.W.0005.000000T0000Z-240502T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blanco TX-
830 PM CDT Wed May 1 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT THIS
EVENING FOR SOUTHERN BLANCO COUNTY...
At 830 PM CDT, Local law enforcement reported flooding on Miller
Creek Loop. Between 2 and 5 inches of rain have fallen. Additional
rainfall amounts up to 1 inch are possible in the warned area. Flash
flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Blanco, Johnson City, Flugrath and Pedernales Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3006 9852 3007 9853 3008 9854 3009 9854
3013 9858 3014 9859 3015 9859 3022 9859
3028 9841 3028 9823 3006 9835 3003 9849
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RUNYEN871
WGUS54 KEWX 020255
FFWEWX
TXC031-020430-
/O.EXT.KEWX.FF.W.0005.000000T0000Z-240502T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
955 PM CDT Wed May 1 2024
The National Weather Service in Austin/San Antonio has extended the
* Flash Flood Warning for...
Southern Blanco County in south central Texas...
* Until 1130 PM CDT.
* At 955 PM CDT, Local law enforcement reported flooding on Miller
Creek Loop. Between 3 and 5 inches of rain fell earlier this
evening. Flooding impacts will continue.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Blanco, Johnson City, Flugrath and Pedernales Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3006 9852 3007 9853 3008 9854 3009 9854
3013 9858 3014 9859 3015 9859 3022 9859
3028 9841 3028 9823 3006 9835 3003 9849
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RUNYEN618
WGUS54 KEWX 020425
FFWEWX
TXC031-020630-
/O.EXT.KEWX.FF.W.0005.000000T0000Z-240502T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1125 PM CDT Wed May 1 2024
The National Weather Service in Austin/San Antonio has extended the
* Flash Flood Warning for...
Southern Blanco County in south central Texas...
* Until 130 AM CDT.
* At 1125 PM CDT, local law enforcement reported thunderstorms
producing heavy rain in Flooding on Miller Creek Loop has been
reported. Between 2 and 5 inches of rain have fallen. Flooding
impacts will continue especially over the Miller Creek Watershed.
Showers and thunderstorms are approaching the area and will move
over the warned area in the next 1 to 2 hours. Additional rains up
to 1 inch can be expected. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Blanco, Johnson City, Flugrath and Pedernales Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3014 9859 3015 9859 3022 9859 3028 9841
3028 9823 3006 9835 3003 9849 3006 9852
3007 9853 3008 9854 3009 9854 3013 9858
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CP864
WGUS74 KEWX 020628
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
128 AM CDT Thu May 2 2024
TXC031-020638-
/O.EXP.KEWX.FF.W.0005.000000T0000Z-240502T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blanco TX-
128 AM CDT Thu May 2 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 130 AM CDT EARLY THIS MORNING
FOR SOUTHERN BLANCO COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 700 AM CDT for a portion of
south central Texas.
&&
LAT...LON 3014 9859 3015 9859 3022 9859 3028 9841
3028 9823 3006 9835 3003 9849 3006 9852
3007 9853 3008 9854 3009 9854 3013 9858
$$
CPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 1, 6:23 PM CDT, 40 minutes earlier.
Area forecast discussion, May 1, 6:23 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 623 PM CDT Wed May 1 2024 ...New AVIATION... .SHORT TERM... (Tonight through Thursday night) Issued at 209 PM CDT Wed May 1 2024 Key Points * Isolated to scattered strong to severe storms are possible this afternoon through tonight with wind and hail the main threats. Isolated tornado can't be ruled out. * Heavy rainfall and flooding will possible for the eastern two- thirds of the area. * Flood Watch has been issued for portions of the Hill Country, I35 corridor, and Coastal Plains. Mostly cloudy skies prevail across South-Central Texas this afternoon with temperatures in the 70s to lower 80s. Winds remain out of the southeast with speeds near 10-15 mph on average. Starting to see an uptick of shower activity across the area and as we progress into the afternoon, high-res model guidance is all consistently showing this activity growing in coverage and intensity. Some of this should bring some locally heavy rainfall and the possibility of a strong storms this afternoon and evening. The WRF/ARW suite of the high res models are much more bullish with rain amounts than the HRRR with some values near 5-7 inches in isolated places this afternoon. The 18z HRRR shows some pockets of 1-3 inches with the afternoon activity and think this solution should be the most favored one. However, even with the light returns on radar, activity is very efficient rain producers given PW values near 2 inches which is off nearly unheard of for this time of year. The focus for shower and thunderstorm activity late this evening and overnight will be out west as convection in West Texas possibly moves into the northern two-thirds of the area. Could see some severe storms with this activity with wind gusts then hail as the main risks. Heavy rainfall will also be possible with this activity with additional rainfall totals of 1-3 inches likely with some possible isolated higher amounts. We issued a Flood Watch earlier for portions of the Hill Country, I35 corridor, and Coastal Plains through 7 AM. Given this moist airmass it will not take much to produce heavy rainfall and will likely see some locations see isolated amounts near 5 inches and this could produce some flash flooding. All activity should be mostly east of the forecast area after 10 AM tomorrow with just some possible very isolated activity continuing tomorrow during the day. Highs tomorrow will be in the 80s for most areas with some mid 90s near the Rio Grande. Lows tonight and tomorrow night will be in the middle 60s to middle 70s. && .LONG TERM... (Friday through Wednesday) Issued at 209 PM CDT Wed May 1 2024 A shallow upper level trough over the southwest will keep southwesterly flow over TX through the end of the week. A series of shortwave troughs will move through this pattern. Combined with daytime heating this will generate chances for showers and thunderstorms each afternoon and evening Friday and Saturday. Sunday the upper pattern will become progressive and the trough will push into west TX. This will mean chances for convection through the day Sunday. None of this activity looks strong nor any rainfall excessive. A low amplitude ridge will push up from the Gulf bringing dry weather. This ridge will settle over the region for the first half of next week. This will lead to warming temperatures with highs reaching the lower to middle 90s over the eastern half of the CWA and upper 90s to near 105 over the west. && .AVIATION... (00Z TAFS) Issued at 617 PM CDT Wed May 1 2024 Low confidence continues regarding the exact placement and timing of rain showers and convection over the first 8 hours or so in the TAF period, mainly at the I-35 sites (KAUS, KSAT, KSSF). KDRT best chance for any convection is early in the period. Primarily MVFR to IFR conditions are expected throughout the overnight into Thursday morning at the sites but pockets of VFR and LIFR will be possible at times. Expect for conditions to improve to VFR levels at all sites from Thursday afternoon into Thursday evening. Winds outside from convective influences should remain around 12 knots or less. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 68 83 71 86 / 70 50 20 20 Austin Bergstrom Intl Airport 68 83 71 85 / 70 40 20 20 New Braunfels Muni Airport 69 84 72 87 / 70 30 10 20 Burnet Muni Airport 68 82 70 84 / 80 30 20 20 Del Rio Intl Airport 75 95 76 97 / 30 10 0 30 Georgetown Muni Airport 68 82 71 84 / 80 50 20 20 Hondo Muni Airport 68 83 70 89 / 70 20 10 20 San Marcos Muni Airport 68 84 71 86 / 70 40 10 20 La Grange - Fayette Regional 71 83 73 85 / 70 50 20 20 San Antonio Intl Airport 70 83 72 87 / 70 30 10 20 Stinson Muni Airport 71 84 73 89 / 60 30 10 20 && .EWX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Thursday morning for Bandera-Bastrop-Bexar- Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Gillespie-Gonzales- Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-Llano-Travis- Williamson-Wilson. && Short-Term...29 Long-Term...05 Aviation...Brady
Hazardous weather outlook, May 1, 3:17 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 317 PM CDT Wed May 1 2024 TXZ171>173-183>194-202>209-217>225-228-022030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 317 PM CDT Wed May 1 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. A Flood Watch is in effect for the eastern half of South Central Texas through 7am Thursday. A few locations within the watch may see upwards of 5 inches of rain by tomorrow morning. Strong to severe thunderstorms and locally heavy rains are expected this evening through tonight. The main threats are damaging wind gusts, large hail, and flooding. A tornado or two is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flood Watch is in effect for the eastern half of South Central Texas through 7am Thursday. A few locations within the watch may see upwards of 5 inches of rain. Chances of thunderstorms continue Thursday through Sunday. Strong to severe thunderstorms and heavy rains cannot be ruled out, mainly Thursday and Friday. An early season round of hot temperatures is expected for the middle part of next week. Highs will climb into the mid 90s with highs in the 100-105 range over the Rio Grande Plains looking more likely. Heat products may be needed Tuesday- Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 1, 6:09 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
609 PM CDT Wed May 1 2024
TXZ188>190-020000-
Blanco TX-Gillespie TX-Kendall TX-
609 PM CDT Wed May 1 2024
...A strong thunderstorm will impact portions of southwestern Blanco,
southeastern Gillespie and northeastern Kendall Counties through 700
PM CDT...
At 609 PM CDT, Doppler radar was tracking a strong thunderstorm over
Flugrath, or near Blanco, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blanco, Johnson City, Stonewall, Rocky Creek, Flugrath, Hye, Albert,
LBJ State Park, and LBJ National Historical Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2998 9844 3003 9867 3035 9868 3029 9830
TIME...MOT...LOC 2309Z 190DEG 17KT 3009 9853
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:13 PM CDT | Special Weather Statement | EWX | Blanco | 47 min |
| May 1, 7:22 PM CDT | Special Weather Statement | EWX | Travis | 38 min |
| May 1, 7:23 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Hays | 55 min |
| May 1, 7:50 PM CDT | Areal Flood Advisory | EWX | Travis | 115 min |
| May 1, 8:15 PM CDT | Special Weather Statement | EWX | Travis, Williamson | 45 min |
| May 1, 8:17 PM CDT | Areal Flood Advisory | EWX | Blanco, Hays, Travis | 118 min |
| May 1, 8:17 PM CDT | Special Weather Statement | EWX | Travis | 43 min |
| May 1, 8:22 PM CDT | Flash Flood Warning | EWX | Travis | 3 hr |
| May 1, 8:54 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 2 hr |
| May 1, 8:56 PM CDT | Special Weather Statement | EWX | Williamson | 49 min |
| May 1, 9:21 PM CDT | Special Weather Statement | EWX | Gillespie | 54 min |
| May 1, 9:53 PM CDT | Special Weather Statement | EWX | Llano | 52 min |
| May 1, 9:59 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 22 min |
| May 1, 10:44 PM CDT | Special Weather Statement | EWX | Burnet | 31 min |
| May 1, 11:39 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 66 min |
| May 2, 12:03 AM CDT | Special Weather Statement | EWX | Gillespie | 42 min |
| May 2, 12:17 AM CDT | Severe Thunderstorm Warning | EWX | Gillespie | 28 min |
| May 2, 12:23 AM CDT | Areal Flood Advisory | EWX | Gillespie, Llano | 102 min |
| May 2, 12:38 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Gillespie, Llano | 67 min |
| May 2, 1:19 AM CDT | Special Weather Statement | EWX | Burnet | 41 min |
| May 2, 2:18 AM CDT | Special Weather Statement | EWX | Williamson | 42 min |
| May 2, 2:53 PM CDT | Areal Flood Advisory | EWX | Caldwell, Comal, Guadalupe, Hays | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.